Thunderstorm Wind, Rhea
- When
- May 22, 3:30 PM EST
- Where
- Rhea County, 0.89 mi SE of Morgantown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.490, -85.010
Multiple trees were reported down in Dayton.
A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Damaging winds resulted in this region due to relatively dry air in place at the surface which intensified thunderstorm downdrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A large area of thunderstorms across Central Kentucky and Middle Tennessee produced an outflow boundary which moved into Northeast Tennessee and Southwest Virginia. Damaging winds resulted in this region due to relatively dry air in place at the surface which intensified thunderstorm downdrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:43 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT SUN MAY 22 2011 .SHORT TERM...(TONIGHT AND MONDAY)...HIGH PRESSURE TO OUR SOUTH AND EAST WILL KEEP A MOISTER SOUTHWESTERLY FLOW INTO THE AREA. WITH INCREASED MOISTURE AND INSTABILITY...EXPECT MORE IN THE WAY OF CONVECTION FOR THE SHORT TERM. SOME AFTERNOON CONVECTION ALREADY FIRING OVER THE AREA...AND SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE AREA THROUGH 01Z. MODELS ALSO HINT AT SOME WEAK SHORT WAVE ENERGY PERHAPS BRINGING ADDITIONAL CONVECTION LATER TONIGHT. WILL NOT TRY TO TIME CONVECTION AT THIS POINT...BUT WILL BROAD BRUSH MAINLY CHANCE POPS (EXCEPT SLIGHT CHANCE POPS SOUTH MON) THROUGH TOMORROW...WITH HIGHEST POPS NORTH AND NORTHWEST ZONES. MAV TEMPS GENERALLY LOOK REASONABLE...SO WILL STAY CLOSE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...NOT TOO MUCH CHANGE NOTED IN LATEST MODEL/ENSEMBLE RUNS FROM PREVIOUS RUNS. A SERIES OF WEAK UPPER-LEVEL DISTURBANCES WILL CONTINUE TO RIPPLE THROUGH A LOW-AMPLITUDE FLOW AS A QUASI-STATIONARY SURFACE BOUNDARY LURKS JUST TO OUR NORTH THROUGH MID-WEEK. POTENTIALLY MORE SIGNIFICANT SYSTEM STILL ON TRACK TO AFFECT THE SOUTHERN APPALACHIAN REGION BY LATE WORK WEEK. STILL SIGNIFICANT DIFFERENCES IN TIMING BETWEEN THE ECMWF AND GFS MODELS. TENDED TO FAVOR FASTER GFS SOLUTION SINCE IT HAS SUPPORT OF MOST OF THE GEFS ENSEMBLE MEMBERS. FOR TEMPS...GENERALLY DID NOT DEVIATE MUCH FROM MAV/MEX GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 89 66 89 66 / 30 20 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 88 65 88 65 / 30 30 30 20 20 OAK RIDGE, TN 64 89 64 88 65 / 40 40 30 20 20 TRI CITIES AIRPORT, TN 58 85 58 86 58 / 30 30 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 206 PM EDT SUN MAY 22 2011 TNZ012-013-035-221845- CAMPBELL TN-MORGAN TN-SCOTT TN- 206 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL BLUE. LCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN MAY 22 2011 TNZ012>014-035-036-221945- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN- 245 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 345 PM EDT... AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG... JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT SUN MAY 22 2011 TNZ081-098-222000- MARION TN-SEQUATCHIE TN- 207 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 300 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
15 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were reported down in Dayton.
A few trees and a power line was reported down.
One tree was reported down at the intersection of Cardwell Road and Hines Valley Road.
One tree was reported down on Town Creek Road.
Numerous trees were reported down across much of the northern third of the county.
Twelve trees were reported down in the Gibbs community of Knoxville.
A few trees and power lines were reported down in the vicinity of Townsend.
A storm spotter measured a 63 mph wind gust in Rutledge.
Several trees and power lines were reported down in the vicinity of Townsend.
A few trees were reported down across the northeastern part of the county.
One tree was reported down on the eastbound lane of I-40 near mile marker 430.
Two trees were reported down on the Cosby Highway - Highway 32/321.
Approximately twenty trees were reported down along Highway 321.
One tree along with several large limbs and power lines were reported down near 1905 Jackson Hollow Road in Kingsport.
A 52 knot wind gust was measured at the Tri-Cities Regional Airport.
Quarter sized hail and some flooding was reported on Rock Springs Road in Kingsport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299044, 299047, 299055, 299058, 299060, 299063, 299065, 299068, 299071, 299074, 299078, 299081, 299082, 299083, 299085, 299087.